I wanted to write and share my story to see what other had done. I have been receiving allergy shots now for about 2 months steadily increasing the dose each time I went in. My problem occurred when I received my first "full strength" at a .05 dose, the maintenance stage is .5 of full strength. I went in got the shot, stayed for the 20 mins and went back to work. After about 45 mins to an hour after receiving the shot I felt like I had a bad bad cold, horrible congestion, felt like my tongue was swollen, throat felt tight, wheezing, and pretty bad abdominal pain. I had a few acid reflex type meds around and tums but that's about it, and had to just deal with the rest hoping it would go away. I took an allergy pill as soon as I got home and next morning wasn't feeling nearly as bad but was fairly positive these problems came from my shot.
Went in for my next shot and let the nurse know and she said I would need to schedule an appointment to discuss these problems with the doc because I had experienced a systemic reaction to the shot. Prior to this I really had not felt like I had felt after this shot, it had been going quite well with minor minor reactions like runny and itchy nose, maybe some sneezing but I figured this was normal with the shot.
Here are my questions. How many people have had a pretty bad systemic reaction and continued on with the allergy shots, I'm a bit hesitant at this point! Also has anyone had to use and epinephrine pen and go to the ER for these shots? I certainly don't want to take that route, and am really questioning the next few shots even if it means I drop back a few doses.
I think you did the right thing by scheduling a doctor's appointment. I'm guessing the doctor might want to drop your dose down, at least for a while. I would want to continue with the shots, but I would want to have a specific plan in place to keep this from happening again. Also, try to think of anything else that you might have been exposed to on the day of the shot that could have enhanced the reaction. There might be certain things that you don't need to eat or don't need to be around on the days that you get your shots.
I would carry antihistamine tablets and an epi pen with me at all times, just in case -- especially on the days when you get a shot. When you see the doctor, get him or her to tell you how large a dose of antihistamine you should take for a reaction like this. If you can get the antihistamine into your system quickly enough, then that ought to greatly reduce the chances of your ever needing to use the epi pen. I would take the antihistamine as soon as any hint of a systemic reaction started.
At the allergy clinic where I get my own shots, patients are encouraged to simply return to the clinic, if something like this happens after a shot. The nurses who give the shots are experienced at handling these types of reactions, and a doctor is always on site. To my way of thinking, the fact that you even had this type of reaction means that you need to go through a desensitization process, but if it were me personally, I would feel much safer with the extract dosage being reduced for a while.
It's a little bit of a red flag to me that, assuming you did tell your shot nurse the full details of your reaction to the last shot, you were simply given your next shot as usual. I would expect her to either check with the doctor before giving you the next shot or to already have been given a standard protocol for a dosage reduction. The reaction that you had is nothing to play around with.
Anytime your throat starts to close up, you should seek medical attention immediately, in my opinion. At the very least, you should call your doctor and have an epi pen at hand. You should have, like, the phone in one hand and the epi pen in the other, almost literally. You would not have been out of line to either go back to the shot clinic, call them, call your PCP's office, or, yes, go to the ER. Once the throat starts to swell, there is a potential for that to progress very quickly to complete closure of the airway. You were lucky that the reaction subsided without getting any worse.
I had rush immunotherapy done, and had an anaphylactic reaction after my first regular shot. My reaction happened at home and progressed rapidly, so I had to use my EpiPen and go to the ER. I went to see my doctor two days later, and we decided to continue with my allergy shots.
If you decide to continue with your allergy shots, your doctor will take precautions so you're less likely to have another bad reaction. My doctor told me to take 50mg of Benadryl and 2 puffs of albuterol before my shots, in addition to my regular medicines. I have an EpiPen available on shot days. At the time, I was supposed to get shots every week. They increased the interval to two weeks and increased my dose more slowly than usual, so it took me longer to get to my maintenance dose. If a patient reaches their maintenance dose, but falls behind, they can go in every week to catch up and reach their maintenance dose again. They won't let me go in every week to catch up, I have to wait two weeks between shots. It's been 4 years and I haven't had another bad reaction. I don't have to take extra medicine before my shots anymore, either.
After my reaction, I wasn't sure whether I wanted to continue with my shots, but my doctor told me they think it would be in my best interest to continue and they told me they'd take precautions to guard against future bad reactions. I'm glad I continued with the shots because they've helped my asthma tremendously.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.